Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 11, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 12, 2014, 5:03 PM MST for Yavapai County, Arizona. It was in force for 117 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2014, 5:03 PM MST (00:03 UTC)
- Expired
- Aug 12, 2014, 7:00 PM MST
- In force
- 117 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 162 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 6:00 PM MST | FLASH FLOOD | Yava, AZ | COUNTY ROAD 15 WASHED OUT MILEPOST MARKER 26 NEAR YAVA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 57 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1289 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
319 WGUS55 KFGZ 130003 FFWFGZ AZC025-130200- /O.NEW.KFGZ.FF.W.0011.140813T0003Z-140813T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 503 PM MST TUE AUG 12 2014 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA... * UNTIL 700 PM MST * AT 456 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR PRECIPITATION ESTIMATES SHOW RAINFALL IN EXCESS OF 2 TO 3 INCHES HAS FALLEN NEAR YAVA OVER PORTIONS OF STATE ROUTE 96. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO YAVA PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES... LITTLE SHIPP WASH...SANTA MARIA RIVER...BLAND CREEK...KIRKLAND CREEK...TANK WASH...LITTLE SYCAMORE WASH...QUAIL SPRING WASH...BIG SHIPP WASH...SYCAMORE CREEK...TANK CREEK...EASTWOOD CREEK...ALKALI WASH AND WATERMAN CREEK. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN FLAGSTAFF. && LAT...LON 3454 11307 3456 11281 3440 11281 3443 11307 $$ MCS
1 follow-up statement
432 WGUS75 KFGZ 130133 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 633 PM MST TUE AUG 12 2014 AZC025-130200- /O.CON.KFGZ.FF.W.0011.000000T0000Z-140813T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ YAVAPAI AZ- 633 PM MST TUE AUG 12 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR CENTRAL YAVAPAI COUNTY... AT 629 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE RAIN FALLING OVER THE WARNED AREA. RADAR ESTIMATES FROM RADAR INDICATE THAT AREAS OF 2 INCHES TO LOCALLY MORE THAN 5 INCHES OF RAIN HAVE FALLEN. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO YAVA AND MILEPOST 10 ON SR 96. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES... LITTLE SHIPP WASH...SANTA MARIA RIVER...BLAND CREEK...KIRKLAND CREEK...TANK WASH...LITTLE SYCAMORE WASH...QUAIL SPRING WASH...BIG SHIPP WASH...SYCAMORE CREEK...TANK CREEK...EASTWOOD CREEK...ALKALI WASH AND WATERMAN CREEK. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 3454 11307 3456 11281 3440 11281 3443 11307 $$ MCS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:30 PM MST, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 12, 3:30 PM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 330 PM MST TUE AUG 12 2014 .SYNOPSIS...MONSOON MOISTURE WILL INCREASE THROUGH WEDNESDAY THUS EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE NORTHLAND. STARTING THURSDAY...SOUTHWESTERLY FLOW SHOULD BRING DRIER AIR INTO NORTHWEST ARIZONA...WITH DECREASING STORM CHANCES ACROSS THE KAIBAB PLATEAU. THE DRY AIR SPREADS EASTWARD ON FRIDAY AND THE WEEKEND IS CURRENTLY LOOKING DRY FOR ALL EXCEPT AREAS ALONG THE EASTERN MOGOLLON RIM WHERE A SLIGHT CHANCE OF AFTERNOON STORMS WILL CONTINUE. && .DISCUSSION...DEEPER TROPICAL MOISTURE HAS ARRIVED AS EXPECTED WITH SURFACE DEWPOINT TEMPERATURES UP BY 5 TO 10 DEGREES ACROSS NORTHERN ARIZONA AS COMPARED TO THIS TIME YESTERDAY. MODELS CONTINUE TO SHOW GOOD CHANCES FOR RAIN IN THE FORECAST THROUGH WEDNESDAY WITH A GRADUAL TAPER IN MOISTURE AND SHOWERS ON THURSDAY AND FRIDAY. TODAYS SATELLITE IMAGERY SHOWS EXTENSIVE CLOUD COVER FROM THE MEXICAN BORDER NORTHWARD INTO UTAH. THESE CLOUDS WILL TEND TO LIMIT SURFACE HEATING WHICH IS A NEEDED TRIGGER TO PRODUCE DEEPER CONVECTION. IN THE ABSENCE OF STRONG SURFACE HEATING WE TYPICALLY NEED SIGNIFICANT UPPER LEVEL FORCING FROM A DISTURBANCE ALOFT. TODAY WE HAVE NEITHER STRONG SURFACE HEATING NOR SIGNIFICANT FORCING ALOFT...WHICH MEANS WE WILL LIKELY HAVE LOWER THUNDERSTORM COVERAGE THAN THE DEEP MOISTURE ALONE MIGHT SUGGEST. THEREFORE WE ARE FORECASTING WIDESPREAD RAIN SHOWERS WITH SEVERAL AREAS OF SCATTERED THUNDERSTORMS TODAY. SOME OF THESE SHOWERS TODAY AND TOMORROW MAY BE HEAVY AT TIMES WITH AN ELEVATED RISK FOR LOCAL FLASH FLOODING. HOWEVER THE FLASH FLOODING RISK IS NOT HIGH ENOUGH TO WARRANT A WATCH AT THIS TIME MAINLY DUE TO THE LACK OF A STRONG FORCING MECHANISM. BY WEDNESDAY A TROUGH MOVING THROUGH ARIZONA MAY CHANGE THE PICTURE AND BRING THE UPPER LEVEL FORCING NEEDED FOR DEEPER CONVECTIVE STORM ACTIVITY. THURSDAY AND FRIDAY...WE START TO TRANSITION TO A DRIER WEATHER PATTERN AS A TROUGH MOVING THROUGH THE WEST BEGINS TO BRING DRIER SOUTHWESTERLY WINDS REPLACING THE DEEPER MOISTURE. GOOD CHANCES FOR THUNDERSTORMS CONTINUE WITH THE HIGHEST CHANCES OVER THE MOUNTAIN REGIONS. SATURDAY AND SUNDAY...LONG RANGE MODELS CONTINUE TO SHOW A SHARP DOWNWARD TREND IN STORM ACTIVITY AS A MID-LATITUDE TROUGH PINS THE SUBTROPICAL RIDGE TO THE SOUTH ALONG THE MEXICAN BORDER. THE WEST TO EAST ORIENTATION OF THE RIDGE AXIS WILL EFFECTIVELY BLOCK ANY MOISTURE TRANSPORT FROM THE TROPICS AND INSTEAD BRING IN SIGNIFICANTLY DRIER AIR IN FROM THE PACIFIC. EXPECT MUCH LOWER CHANCES FOR SHOWERS AND STORMS THROUGH THE WEEKEND. && .AVIATION...FOR THE 00Z PACKAGE...EXPECT WDSPRD SHRA/TSRA THROUGH THE FORECAST PERIOD. SCT/ISOLD MVFR/IFR CONDITIONS IN TSRA POSSIBLE TONIGHT AND WEDNESDAY...WITH MVFR CIGS LASTING THROUGH THE MORNING HOURS OVER HIGHER TERRAIN. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC.........BOHLIN AVIATION.......RR FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 12, 3:51 PM MST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 351 PM MST TUE AUG 12 2014 AZZ004>018-037>040-130700- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 351 PM MST TUE AUG 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDESPREAD SHOWER AND THUNDERSTORM COVERAGE WILL CONTINUE ACROSS NORTHERN ARIZONA IN THE OVERNIGHT HOURS IN DEEP MONSOONAL MOISTURE. STORM MOTION WILL GENERALLY BE FROM SOUTH TO NORTH. LOCALLY HEAVY PRECIP AMOUNTS ARE POSSIBLE WITH AN ELEVATED RISK FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ON WEDNESDAY...DEEP TROPICAL MOISTURE AND SOUTHERLY FLOW WILL KEEP WIDESPREAD RAINFALL AND THUNDERSTORMS DEVELOPING ACROSS THE AREA. THERE WILL BE AN ELEVATED RISK FOR FLASH FLOODING. THURSDAY ONWARD...DRIER WILL GRADUALLY MOVE INTO ARIZONA FROM THE WEST SLOWLY DECREASING STORM CHANCES EACH DAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. RB
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:27 PM MST | Special Weather Statement | FGZ | Yavapai | 48 min |
| Aug 12, 5:50 PM MST | Areal Flood Advisory | FGZ | Yavapai | 115 min |
| Aug 12, 6:53 PM MST | Areal Flood Advisory | FGZ | Yavapai | 112 min |
| Aug 12, 6:58 PM MST | Areal Flood Advisory | FGZ | Yavapai | 2 hr |
| Aug 12, 7:43 PM MST | Areal Flood Advisory | FGZ | Yavapai | 2 hr |
| Aug 12, 8:42 PM MST | Areal Flood Advisory | FGZ | Yavapai | 63 min |
| Aug 12, 9:48 PM MST | Areal Flood Advisory | FGZ | Coconino, Gila, Yavapai | 6 hr |
| Aug 13, 1:14 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.